Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 10, NWS Midland/Odessa, TX

February 8, 200817 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Feb 8, 2008, 6:57 AM CST for 17 counties in Texas. It took effect at Feb 8, 2008, 11:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 8, 2008, 6:57 AM CST (12:57 UTC)
In effect from
Feb 8, 2008, 11:00 AM CST
Expired
Feb 8, 2008, 7:00 PM CST
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Reagan County, TX, Scurry County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 1.0 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3581 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 081257
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 AM CST FRI FEB 8 2008

...RED FLAG WARNING FROM 11 AM CST /10 AM MST/ TO 5 PM CST/4 PM
MST/ FOR STRONG WINDS...LOW HUMIDITY...AND VERY HIGH FIRE DANGER
FOR THE SOUTHEAST NEW MEXICO PLAINS...THE PERMIAN BASIN...UPPER
TRANS PECOS...AND THE GUADALUPE AND DAVIS MOUNTAINS...

.WEST TO NORTHWEST 20 FOOT WINDS WILL INCREASE BEHIND A COLD FRONT
WITH RELATIVE HUMIDITY VALUES DROPPING TO 15 PERCENT OR LESS
BY LATE MORNING AND CONTINUE THROUGH THE AFTERNOON.

NMZ114-115-TXZ045>048-050>053-057>063-067>070-074-258-082300-
/O.NEW.KMAF.FW.W.0010.080208T1700Z-080208T2300Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-SCURRY-
ANDREWS-MARTIN-HOWARD-MITCHELL-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
657 AM CST FRI FEB 8 2008 /557 AM MST FRI FEB 8 2008/

...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ THIS
MORNING TO 5 PM CST /4 PM MST/ THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM CST /10 AM MST/ THIS
MORNING TO 5 PM CST /4 PM MST/ THIS AFTERNOON. 

WEST TO NORTHWEST WINDS INCREASING TO 20 MPH COMBINED WITH
MINIMUM RELATIVE HUMIDITIES AT OR BELOW 15% AND VERY HIGH FIRE
DANGER WILL RESULT IN FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH
AND SPREAD LATE THIS MORNING AND THIS AFTERNOON.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE.  KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE
THROUGH TALL GRASS.  AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL
TO GROW INTO WIND-DRIVEN WILDFIRES.


$$
2 follow-up statements
000 
WWUS84 KMAF 082043
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CST FRI FEB 8 2008

...RED FLAG WARNING UNTIL 7 PM CST/6 PM MST/ FOR STRONG WINDS...LOW
HUMIDITY...AND VERY HIGH FIRE DANGER FOR THE SOUTHEAST NEW MEXICO
PLAINS...THE PERMIAN BASIN...UPPER TRANS PECOS...AND THE GUADALUPE
AND DAVIS MOUNTAINS...

.WEST TO NORTHWEST 20 FOOT WINDS HAVE INCREASED BEHIND A COLD FRONT
WITH RELATIVE HUMIDITY VALUES AT OR BELOW 15 PERCENT AND WILL CONTINUE
THROUGH THE AFTERNOON.

NMZ114-115-TXZ045>048-050>053-057>063-067>070-074-258-090100-
/O.EXT.KMAF.FW.W.0010.000000T0000Z-080209T0100Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-SCURRY-
ANDREWS-MARTIN-HOWARD-MITCHELL-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
243 PM CST FRI FEB 8 2008 /143 PM MST FRI FEB 8 2008/

...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS
EVENING...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 7 PM CST /6 PM MST/
THIS EVENING. 

DUE TO THE SLOW DECREASE IN WIND SPEED...THE RED FLAG WARNING HAS
BEEN EXTENDED TWO HOURS.  WEST TO NORTHWEST WINDS INCREASING TO 20
MPH COMBINED WITH MINIMUM RELATIVE HUMIDITIES AT OR BELOW 15% AND
VERY HIGH FIRE DANGER WILL RESULT IN FAVORABLE CONDITIONS FOR
RAPID FIRE GROWTH AND SPREAD LATE THIS MORNING AND THIS AFTERNOON.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE.  KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE
THROUGH TALL GRASS.  AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL
TO GROW INTO WIND-DRIVEN WILDFIRES.

$$
000 
WWUS84 KMAF 090123
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
723 PM CST FRI FEB 8 2008

NMZ114-115-TXZ045>048-050>053-057>063-067>070-074-258-090230-
/O.EXP.KMAF.FW.W.0010.000000T0000Z-080209T0100Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-SCURRY-
ANDREWS-MARTIN-HOWARD-MITCHELL-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
723 PM CST FRI FEB 8 2008 /623 PM MST FRI FEB 8 2008/

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

NORTHWEST WINDS WILL CONTINUE TO DECREASE ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO THIS EVENING. ALTHOUGH SUSTAINED 20 FOOT
WINDS IN THE 10 TO 15 MPH RANGE WILL REMAIN POSSIBLE ACROSS THE
GUADALUPE MOUNTAINS...THE PLAINS CAN GENERALLY EXPECT SUSTAINED
WINDS AT OR BELOW 10 MPH. DESPITE THE DECREASE IN WINDS...RELATIVE
HUMIDITIES WILL REMAIN LOW THROUGH THE REMAINDER OF THIS EVENING
ACROSS ALL AREAS. OVERNIGHT RELATIVE HUMIDITY RECOVERIES WILL
GENERALLY REMAIN POOR TO FAIR ACROSS THE MOUNTAINS WITH FAIR
RECOVERY FOR THE PLAINS. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Feb 8, 5:28 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Feb 8, 5:28 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 AM CST FRI FEB 8 2008

.AVIATION...
PACIFIC FRONT WILL MOVE THROUGH THE TAF SITES THIS MORNING WITH
WEST WINDS OF AROUND 10 MPH SHIFTING TO THE NORTHWEST AND INCREASING
GENERALLY TO 15 TO 25 MPH. WINDS WILL DIMINISH BY LATE THIS AFTERNOON.
VFR CONDITIONS EXPECTED THROUGH THE FORECAST CYCLE.

12

&&

.PREV DISCUSSION... /ISSUED 408 AM CST FRI FEB 8 2008/

DISCUSSION...
A BROAD UPPER TROUGH WILL ENCOMPASS THE EASTERN CONUS THROUGH
SATURDAY BEFORE UPPER RIDGING OVER THE WEST COAST FLATTENS AND
EXPANDS EAST.  THE FLOW ALOFT WILL AMPLIFY EARLY NEXT WEEK WITH THE
NEXT UPPER TROUGH POSSIBLY DEEPENING ENOUGH TO AFFECT THE AREA
TUESDAY.  NOT A LOT OF AGREEMENT AMONGST MEDIUM RANGE MODELS WITH
THIS TROUGH THOUGH.  AMPLIFIED FLOW ALOFT WILL THEN PREVAIL THROUGH
MUCH OF NEXT WEEK.

A LEE TROUGH OVER THE AREA THIS MORNING WILL TRAVERSE THE AREA AS A
COLD FRONT PUSHES SOUTH INTO THE CWA.  TEMPERATURES WILL BE FAIRLY
WARM THOUGH AS MOST OF THE COOLER AIR WILL SLIDE EAST OF THE AREA
AND DOWNSLOPE NORTHWEST WINDS WILL AID WARMING.  HAVE GONE ON THE
HIGH SIDE OF MODEL GUIDANCE OFFERINGS.  SAID WINDS WILL BE AT OR
ABOVE 20 MPH FOR A PERIOD OF TIME THIS MORNING AND EARLY
AFTERNOON...BUT A RED FLAG WARNING WILL NOT BE ISSUED DESPITE DRY
AIR ENCOMPASSING THE CWA.  IT APPEARS THE BEST WINDS WILL OCCUR
BEFORE RH/S BOTTOM OUT.  FIRE WEATHER CONCERNS WILL STILL BE
ELEVATED AREAWIDE DUE TO THE DRY STATE OF FUELS...SO WILL HIGHLIGHT
IN THE HWO.

THE DRY AIR WILL REMAIN OVER THE AREA THROUGH SATURDAY...WHICH WILL
TRANSLATE INTO FAIRLY CHILLY TEMPERATURES SATURDAY MORNING AS GOOD
RADIATIONAL COOLING CONDITIONS WILL PREVAIL TONIGHT.  TEMPERATURES
WILL REBOUND SATURDAY AS UPPER RIDGING BUILDS OVER THE AREA.  LOW
LEVEL MOISTURE WILL SPREAD INTO THE EASTERN CWA SATURDAY NIGHT...
THEN STAY OVER THESE AREAS THROUGH MONDAY.  ALTHOUGH DRIER AIR WILL
STILL ENCOMPASS MUCH OF THE WESTERN THIRD OR SO OF THE CWA DURING
THIS TIME...WEAKER WINDS ALOFT WILL NEGATE FIRE WEATHER CONCERNS FOR
MOST OF THIS TIME.  THERE IS SOME HOPE OF RAIN FROM SUNDAY NIGHT
THROUGH TUESDAY...BUT MAINLY FROM THE BIG BEND REGION ACROSS THE
LOWER TRANS PECOS.  THE SCANT CHANCES IN THE FORECAST WILL DEPEND ON
HOW MUCH UPPER FLOW AMPLIFIES.  OTHERWISE...A COLD FRONT IS EXPECTED
TUESDAY...WITH ABOVE NORMAL TEMPERATURES EXPECTED PRIOR TO...AND
AFTER TUESDAY.

FIRE WEATHER...
DRY AIR WILL CONTINUE TO ENCOMPASS SOUTHEAST NEW MEXICO AND WEST
TEXAS THROUGH SATURDAY.  20 FOOT WIND SPEEDS WILL EXCEED 20 MPH FOR
AWHILE TODAY OVER PORTIONS OF THE GUADALUPE MOUNTAINS...SOUTHEAST
NEW MEXICO PLAINS...PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.
A RED FLAG WARNING WILL NOT BE ISSUED THOUGH AS 20 FOOT WIND SPEEDS
ARE EXPECTED TO BE DECREASING BY THE TIME THE LOWEST RH/S OCCUR THIS
AFTERNOON.  WILL HAVE TO MONITOR THIS THOUGH...IN CASE RH/S LOWER
TOO MUCH THIS MORNING ACROSS THESE AREAS OR WIND SPEEDS END UP
STRONGER THIS AFTERNOON THAN CURRENT THINKING.

RECOVERY TONIGHT IS EXPECTED TO BE POOR TO FAIR IN MOST LOCATIONS
WITH AFTERNOON RH/S SATURDAY DROPPING BELOW 15 PERCENT IN MOST
LOCATIONS.  20 FOOT WIND SPEEDS SATURDAY ARE EXPECTED TO REMAIN
BELOW 20 MPH MOST LOCATIONS...SO A FIRE WEATHER WATCH IS NOT IN THE
OFFING.  RECOVERY SATURDAY NIGHT WILL BE FAIR TO GOOD MOST
LOCATIONS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Feb 8, 4:32 AM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
432 AM CST FRI FEB 8 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-082200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
432 AM CST FRI FEB 8 2008 /332 AM MST FRI FEB 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER CONCERNS WILL BE ELEVATED THIS AFTERNOON ACROSS THE
PERMIAN BASIN AND SOUTHEAST NEW MEXICO...INCLUDING THE GUADALUPE
MOUNTAINS. RELATIVE HUMIDITY VALUES WILL DROP TO BELOW 15 PERCENT
AND WIND SPEEDS WILL APPROACH 20 MPH. THESE CONDITIONS ALONG WITH
DRY VEGETATION WILL ALLOW ANY FIRES TO SPREAD RAPIDLY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Feb 8, 6:19 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
619 AM CST FRI FEB 8 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-081-
082-258-081800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT STOCKTON...BIG BEND NP...MARATHON...SANDERSON...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
619 AM CST FRI FEB 8 2008 /519 AM MST FRI FEB 8 2008/

...INCREASED FIRE DANGER TODAY...

DRY AIR OVER THE REGION AND ABOVE NORMAL TEMPERATURES WILL RESULT
IN LOW RELATIVE HUMIDITY VALUES AREAWIDE THIS AFTERNOON.  THESE
CONDITIONS WILL COMBINE WITH GUSTY NORTHWEST WINDS AND DRY
VEGETATION TO PROMOTE VERY HIGH FIRE DANGER.  ANY FIRES WILL HAVE
THE POTENTIAL TO GROW RAPIDLY AND SPREAD.  USE OF FLAMMABLE
MATERIALS OUTDOORS IS HIGHLY DISCOURAGED.  DO NOT THROW CIGARETTES
OUT OF VEHICLE WINDOWS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 8:46 AM CSTHigh Wind WarningMAF5 hr

Nearby

Red Flag Warnings in Texas, 2008Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.